State or Country of residence: Kansas
Quinolone taken: Cipro; 250 mg prescribed 2x/day for 5 days
Reason for the Quinolone: UTI symptoms, no bacteria in sample
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 5 days
How long ago did you take the Quinolone?: Stopped 24 hours ago, not sure about recovery
How much have you recovered as of now?: 50%
How often do you relapse or cycle?: Don't know yet
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: After 2 days and waves of panic attacks and inability to even look at food, I did some online research, then demanded to be taken off Cipro. The doctor had to agree.
What has helped you in your recovery?: I'm not sure, yet.
I was relieved to find this site.
|March 2005 I had symptoms of a UTI. I don't
have a regular doctor, so picked a reliable clinic I had heard about. No
bacteria was found in the urine sample, but I had been flushing my system so
thoroughly, that wasn't a surprise. The doctor said he would put me on a
"gentle" antibiotic, Cipro. I said okay, not knowing anything about it.
After I took the first pill, I became nervous--sweating, detached--and at
supper with my parents, I just didn't want to eat. Driving home, I could
barely stay awake (not like me at all). After 3 pills, I began to experience
panic attacks. My hands were cold but sweating; my feet and hands and lips
were numb; vision blurred; I couldn't form a coherent sentence because the
words got tangled up in my mouth; my heart would race; and my body
temperature fluctuated from about 97 degrees to 99 degrees. I felt like I
would collapse on the floor and not be able to reach the phone to call for
help. I am not a nervous person by nature, and although I have had one prior
panic attack in my life, I've never experienced 3-4 hours of waves upon
waves of panic and fear. I also had an overall "drunk" feeling. Once the
attacks would subside, I would collapse from exhaustion. When the attacks
and exhaustion weren't happening, I could tell that I really shouldn't be
driving anywhere as I would do stupid things like change lanes without
looking. Just thinking about food made my stomach rebel.
Tracking the symptoms, I figured out that they came regularly within a certain number of hours of my taking a pill. I researched the internet, and one site listed as possible side effects everything I was experiencing, while also assuring me that I was completely unlikely to experience those symptoms. I stopped taking Cipro after 4 pills, called the doctor's office and told them my symptoms and told them I had stopped taking the antibiotic and wouldn't take it again. They said to continue the stoppage, that if the UTI symptoms came back, they would prescribe something different.
I am very healthy, exercise regularly, and eat a diet heavy on vegetables, fruit, and whole grains. I'm at my correct weight and do not have high blood pressure or anything else that would cause the symptoms I experienced. Despite starting to have the symptoms of per menopause, I am not prone to anxiety attacks (I've had only one in my whole life until this point). I'm very glad that I found this site and I am telling everyone I know about this family of antibiotics. I have flare-up tendonitis in my knee, wrists, and elbow, so I can only hope there is no permanent effects from taking the drug as I use my computer keyboard to make a living. I have not worked for 3 days, which, since I work at home has not damaged my source of income. This afternoon, after nearly 24 hours from taking the last pill, I was finally able to eat a sandwich and enjoy it, but the thought of my regular fruits and vegetables still makes me nauseated. I would love to say that the anxiety has disappeared with stopping the dosage, but it's still there, although in a much milder form. At least now I know what it is. Thank you so much for creating this site. I can't believe these drugs are allowed, but somehow, I can't be too surprised, either.
All best, Karen.
Last Updated 3/06/05